Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Mood swing, paranoia, had thyroid removed. Diet or medicine to reduce TSH level?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11722 Questions
My cousin recently had her thyroid removed (for non cancerous growths) and she is having difficulty with getting her TSH levels balanced. She is experiencing drastic mood swings, fear, uncertainty, paranoia, essentially emotionally unstable. She tells me her TSH levels are "high". Until her appt. middle of next week, is there anything she can do to help reduce the TSH levels? Diet, OTC meds, ???? She is 45 y/o, approx. 5'6" and about 240 lbs. Any advice would be appreciated. We are concerned about her mental health.
Posted Thu, 26 Apr 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Rakhi Tayal 2 hours later
Thanks for writing to us.
There are no OTC medicines that can control the low thyroid hormone levels in the body. Some dietary modifications can help her to certain extent.
A healthy diet for someone with hypothyroidism would include natural foods, whole grains, lots of fruits and vegetables and a good supply of seafood and other lean protein. She should cut back on meats that are high in fat -but not all meats are bad for her. A multivitamin is probably a good idea if she isn't already taking one.
Selenium supplements and foods XXXXXXX in selenium- brazilian nuts and lean meat will help a lot.
The diet for hypothyroid should not include raw foods such as cabbage, cauliflower, broccoli, Brussels sprouts, mustard greens, XXXXXXX spinach, peaches, pears, strawberries, radishes and millet.
I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.

Above answer was peer-reviewed by
Follow-up: Mood swing, paranoia, had thyroid removed. Diet or medicine to reduce TSH level? 3 hours later
My cousin is so anxiety ridden, crying all the time. It's much more than irritability. She has a prescription for Ativan 8mg and she only takes 6 mg because she's afraid of getting addicted. She has decided now to not take any levothyroxin until she sees her endocrinologist on Monday. That will be a total of 5 days without. She is otherwise healthy, no high blood pressure, diabetes, etc.

Will she be OK without that medication ~ specifically, no significant damage to any system or organ? I've always heard that you need to take thyroid medication daily for the rest of your life. Will this 5 day "clean out" period create irrevesible problems?

Thank you for your advice.
Answered by Dr. Rakhi Tayal 59 minutes later

Thanks for writing again.

A 5-day drug free period will not cause any irreversible damage. It will only aggravate her depression, insomnia, etc and the symptoms will gradually subside as she will resume her regular treatment. She needs emotional bonding and some counselling from family members like you.

In the area where I practice the surgeon who operates shall prescribe the possible dose of thyroid supplements before referring to Endocrinologist for a full follow up.

Wishing you an early recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor